PMRGCAuk
6,902 members10,880 posts

ALendronic acid

I think I have worked out that when I take the alendronic acid my pain increases. I upped the steroids for 2 weeks with good effect but didn't take the AA either. Took it on Thursday and pain is worse again. And it lasts and get worse. I will discuss with GP but he hasn't really been very attentive and I'm not referred to a rheumatologist yet. Diagnosed in May, now on 10mg.

Just wondering if anyone else has experienced this lasting effect?

Thanks.

6 Replies
oldestnewest

Bone, joint and muscle pain is"one" of the listed side effects of AA. If it were me I wouldn't bother waiting for the rheumy appointment, I would tell my GP I wasn't going to take it until I had had a dexascan to see if I required it anyway - you won't crumble in that time. I took a whole 4 tablets, disliked it intensely and discussed it with a (luckily very receptive) GP who approved not taking it until at least after a dexascan. In 4 nearly years of daily pred at above 10mg most of the time my bone density didn't change at all. That was without AA but with calcium and vit D supplementation. That is what is recommended in the BSR guidelines for the management of PMR which you can view and download here:

pmr-gca-northeast.org.uk/us...

Take it to your GP when you tell him you want a dexascan and aren't taking AA until after it has been done. There are other options for when you "fail" AA.

1 like
Reply

Thanks for reply. I wondered if the muscle pains side effects lasted for the week as mine did? I understood those side effect pains did not last so long.

I do need to see my GP. Have been managing mostly by myself.

Reply

I imagine as time goes on they will get worse and last longer. Many side effects will appear when you first start taking a medication and then fade as your body gets used to it. Others will just get worse - and I'd suspect that is the case here. It was certainly the case with the muscle pains I got with a statin in less than a week - they just steadily got worse.

1 like
Reply

The AA upset me, made me ache, tired and depressed. Eventually changed to Risedronate - and I have absolutely no side effects at all - ask your GP.

1 like
Reply

My health commissioning group have Risedronate as First bisphosphonate to take, then AA if there are problems with it. Risedronate caused intense knee pain, and major difficulty climbing up stairs, so I was put on AA. Within 6 weeks I had weakness in my legs, making rising from sitting painful and difficult. I have to press done on the seat to rise off it. The first GP I saw said it could be a concidence, leave off taking it for 4 weeks. The Osteporosis Society advisor suggested at least 8 weeks. Today I've seen the senior partner at my local medical centre as I have developed lymphorrhea and lymphoedema, possibly through taking AA. That GP suggested staying off AA until the New Year, and then see how I am.

I'm in no rush to take any more bisphosphonates.

Reply

Oh dear, I don't blame you. I am 56 and menopausal so they are really concerned about osteoporosis - so thankfully the risedronate is ok - but I would rather not take anything!

Reply

You may also like...